Q:

7/8/2014
I saw a 62 year-old woman with 4 adverse events since 2010. The first episode occurred just after eating her usual breakfast of oatmeal (still her usual breakfast). She developed palmar pruritis that resolved 30 minutes later (no treatment). She "may have taken 2 Advil or Aleve after breakfast"; however, she is not sure she did. The second event was 1-2 years later. She gardened in the morning, then ate lunch (no details) then took 2 Advil or Aleve and resumed gardening. Soon afterwards she noticed pruritis of her palms and soles and swelling of her tongue. She had no dyspnea and no recollection of dysphagia. The symptoms resolved without treatment 1 hour later. During the evening of 06/04/14 she took 2 Excedrin (aspirin 250 mg, caffeine 65 mg and acetaminophen 250 mg) before bedtime. The third episode was on 06/05/14. She gardened in the morning and took 2 Excedrin at 2 p.m. At 3 p.m. she felt palmar pruritis and her lower lip felt numb (no angioedema). The symptoms resolved 30 minutes later. The fourth episode occurred on 06/19/14. She ate oatmeal with nonfat milk and blueberries for breakfast. She ate a chopped salad from Subway, with lettuce, tomato, black olives, cucumber, peperoncini and Ranch dressing at 2 p.m. and then played in the pool with her grandchildren (minimal exertion). She was sitting in a jacuzzi at 3 p.m. and developed palmar pruritis and visible swelling of her lips and inner mouth with dysphagia and a feeling of throat swelling. She had no trouble breathing through her nose, only trouble breathing with her mouth open. She went to the Emergency Department and received intravenous diphenhydramine and a corticosteroid and improved.

She is in good general health. She has heartburn that was controlled with Tums taken at bedtime from age 40-62. At age 62 she started taking omeprazole and discontinued Tums. She has been taking aspirin 81 mg daily for 20 years and vitamin D 1000 IU daily for 2 months.

Is it possible that she has had adverse reactions to the ibuprofen and or naproxen and could tolerate the 81 mg of aspirin daily, but a not a higher dose (wouldn't she have had symptoms after taking the higher dose in the Excedrin that she took before bed on the evening of 06/04/14?). Could the exposure to the jacuzzi play a role? Any other thoughts?

A:

Thank you for your inquiry.

At this time, the reactions your patient has experienced remain idiopathic, and unfortunately there are no distinct clues in the history which would allow us to pinpoint a cause for you. Although only one of these episodes perhaps reached the level of an anaphylactic event (episode 4), there are recently published reviews of this entity which should help you evaluate your patient (1-3). However, you should remember that no matter how extensive a workup is done, quite often, in fact the majority of times in adults, no cause for these events can be determined (4). My guess is that in your patient these episodes will remain idiopathic even though you pursue the diagnostic procedures detailed in the above mentioned articles. Nonetheless I would suggest pursuing the workup as outlined in these studies. The evaluation presented in these articles in tabular form should be quite easy for you to access and pursue.

But in answer to your direct questions:

1. Yes, it is possible that she has had adverse reactions to ibuprofen or naproxen , and could tolerate aspirin regardless of the dose. Such reactions to NSAIDs can be class-specific, in which case the patient reacts to all such drugs, drug-specific, in which case the patient reacts only to a single drug, or subclass-specific in which case they react to only members of a specific subclass.

This usually has lesser to do with the dose per se than it does with the issue of drug or class specificity. However, we do know that these events can also be dose related, and it is feasible, although less likely, that she could tolerate a low dose of aspirin but could not tolerate a larger dose.

2. It is also true that the Jacuzzi could play a role in the most recent and severe event. Heat can be a cofactor in the production of anaphylactic events. There is a fairly recent review of the role of cofactors in the production of anaphylaxis. For your convenience, I have copied the abstract of that article below.

Finally, since, according to your history, NSAIDs did not seem to play a role in her most recent episode, although it is unlikely that any of these drugs were the provocative agents. For your interest in regards to the issue of drug and class specificity, there are several entries posted on our "Ask the Expert" website that discuss this issue. Simply search “nonsteroidal anti-inflammatory” for the entries. Unfortunately there is no way to diagnose sensitivity to these agents other than oral challenges. Nonetheless, you may find these entries helpful.

Thank you again for your inquiry and we hope this response is helpful to you.

Allergy. 2013 Sep;68(9):1085-92. doi: 10.1111/all.12193. Epub 2013 Aug 2.
About the role and underlying mechanisms of cofactors in anaphylaxis.
Wölbing F1, Fischer J, Köberle M, Kaesler S, Biedermann T.
Author information
1Department of Dermatology, Eberhard-Karls-University of Tübingen, Tübingen, Germany.
Abstract
Anaphylaxis is the systemic and most severe presentation of type I allergy. A number of conditions were identified that modulate the onset of anaphylaxis such as co- or augmentation factors, which significantly lower the allergen dose necessary for triggering anaphylaxis. Next to physical exercise or alcohol consumption, co-administration of nonsteroidal anti-inflammatory drugs (NSAID) or concomitant infectious diseases are well-documented cofactors of anaphylaxis. Registries for anaphylaxis document a role for cofactors in about 30% of anaphylactic reactions. Some disease entities such as 'wheat-dependent exercise-induced anaphylaxis' (WDEIA) are explicitly characterized by elicitation of anaphylaxis only in the presence of at least one such cofactor. Using WDEIA as a model disease, studies demonstrated that exercise increases skin prick test reactivity to and bioavailability of the allergen. Additional data indicate that alcohol consumption and NSAID administration display similar effects. Modulation of the cellular activation threshold is another mechanism underlying cofactor-induced anaphylaxis, most likely also functional when infectious diseases orchestrate elicitation of anaphylaxis. Cofactors are increasingly accepted to play a fundamental role in eliciting anaphylaxis. Consequently, to improve patient management modalities, a better understanding of the underlying mechanisms is warranted. This review aims to update clinicians and clinical scientists on recent developments.

References:
1. Greenberger PA and Lieberman P. Idiopathic Anaphylaxis. In: In Practice: A Journal of Allergy and Clinical Immunology 2014 (May); Volume 2, Number 3, Pages 243-250.

2. Lieberman P. Treatment of Patients who Present After an Episode of Anaphylaxis. Annals of Allergy, Asthma, and Immunology 2013; 111(3):170-175.

3. Lieberman P. Idiopathic Anaphylaxis. In: Allergy and Asthma Proceedings 2014 (January-February); Volume 35(1):17-23.

4. Webb L and Lieberman P. Anaphylaxis: A Review of 601 Cases. Annals of Allergy, Asthma, and Immunology, July 2006; 97(1):39-43.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology